Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 25, NWS Las Vegas, NV

July 22, 2009San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 22, 2009, 12:57 AM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2009, 12:57 AM PDT (07:57 UTC)
Expired
Jul 22, 2009, 1:45 AM PDT
In force
48 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 160 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 8.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2009-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2009-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2309 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 220757
SVRVEF
AZC015-CAC071-220845-
/O.NEW.KVEF.SV.W.0025.090722T0757Z-090722T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1257 AM PDT WED JUL 22 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...
  SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 145 AM PDT/145 AM MST/.

* AT 1254 AM PDT...AN AUTOMATED WEATHER STATION AT NEEDLES REPORTED
  DAMAGING WINDS IN EXCESS OF 60 MPH FROM A SEVERE THUNDERSTORM.
  THIS STORM WAS LOCATED 10 MILES SOUTH OF NEEDLES AND 10 MILES
  WEST OF TOPOCK... AND WAS MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...BIG RIVER...EARP...VIDAL JUNCTION...
  DESERT HILLS...LAKE HAVASU CITY AND TOPOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 62 MPH WERE REPORTED AT NEEDLES AIRPORT
WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND 
STAY AWAY FROM WINDOWS.

&&

LAT...LON 3408 11470 3477 11476 3482 11442 3431 11408
      3431 11412 3427 11411 3418 11423 3413 11434
TIME...MOT...LOC 0755Z 350DEG 16KT 3469 11464

$$

JA
2 follow-up statements
000 
WWUS55 KVEF 220826
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
126 AM PDT WED JUL 22 2009

AZC015-CAC071-220845-
/O.CON.KVEF.SV.W.0025.000000T0000Z-090722T0845Z/
MOHAVE AZ-SAN BERNARDINO CA-
126 AM PDT WED JUL 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM
PDT/145 AM MST/ FOR SOUTHEASTERN SAN BERNARDINO AND SOUTHWESTERN
MOHAVE COUNTIES...

AT 121 AM PDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE 
A SEVERE THUNDERSTORM  LOCATED 12 MILES SOUTHWEST OF TOPOCK...MOVING 
SOUTH AT 20 MPH. AN AUTOMATED WEATHER STATION AT THE NEEDLES AIRPORT 
REPORTED A WIND GUST OF 62 MPH IN ASSOCIATION WITH THIS SAME STORM 
AT 1239 AM. RECENT RADAR TRENDS SUGGEST THIS STORM IS SLIGHTLY 
STRONGER NOW THAN WHEN IT WAS OVER NEEDLES.   

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DESERT 
HILLS...LAKE HAVASU CITY...VIDAL JUNCTION...EARP AND BIG RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING STRONG WINDS IN EXCESS OF 60 
MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS.

&&

LAT...LON 3408 11470 3467 11475 3474 11437 3431 11408
      3431 11412 3427 11411 3418 11423 3413 11434
TIME...MOT...LOC 0822Z 344DEG 17KT 3457 11460

$$

STACHELSKI
000 
WWUS55 KVEF 220841
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
141 AM PDT WED JUL 22 2009

AZC015-CAC071-220848-
/O.EXP.KVEF.SV.W.0025.000000T0000Z-090722T0845Z/
MOHAVE AZ-SAN BERNARDINO CA-
141 AM PDT WED JUL 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN BERNARDINO
AND SOUTHWESTERN MOHAVE COUNTIES WILL EXPIRE AT 145 AM PDT/145 AM
MST/...

AT 138 AM...NATIONAL WEATHER SERVICE RADAR INDICATED THE 
THUNDERSTORMS OVER SOUTHEASTERN SAN BERNARDINO COUNTY AND 
SOUTHWESTERN MOHAVE COUNTY HAD BEGUN TO WEAKEN TO BELOW SEVERE 
LEVELS. HOWEVER...THIS STORM WILL STILL BE CAPABLE OF PRODUCING WIND 
GUSTS OF 40 TO 50 MPH...ESPECIALLY AS IT APPROACHES VIDAL JUNCTION.  

LAT...LON 3408 11470 3467 11475 3474 11437 3431 11408
      3431 11412 3427 11411 3418 11423 3413 11434
TIME...MOT...LOC 0838Z 344DEG 17KT 3450 11458

$$

STACHELSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:40 PM PDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 21, 8:40 PM PDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAS VEGAS NV
840 PM PDT TUE JUL 21 2009

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE REGION
THROUGH THE REMAINDER OF THE WEEK. THIS WILL RESULT IN ISOLATED TO
SCATTERED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND EVENING
HOURS. TEMPERATURES ARE EXPECTED TO REMAIN NEAR TO SLIGHTLY ABOVE
NORMAL.
&&

.UPDATE...A FEW CELLS HAVE POPPED UP NORTHWEST OF LAS VEGAS AS OF
THIS WRITING ALONG LEADING EDGE OF OUTFLOW BOUNDARY. BOUNDARY IS SET
TO MOVE ACROSS THE REST OF SOUTHERN NYE AND CLARK COUNTIES THIS
EVENING. OUTSIDE OF THIS ACTION...MUCH QUIETER NIGHT THAN LAST
NIGHT. WILL HOLD OFF ON ANY UPDATE UNTIL LATE THIS EVENING AS LOOKS
LIKE CONVECTION WILL DISSIPATE BY LATE EVENING AND WE WILL NOT BE
DEALING WITH ANY STORMS DURING THE LAST NIGHT HOURS.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL SHIFT TO THE NORTH WITH GUSTS
UP TO 25 KTS POSSIBLE AFTER 04Z AS AN OUTFLOW BOUNDARY PUSHES SOUTH
ACROSS LAS VEGAS. AN ISOLATED SHOWER OR THUNDERSTORM WILL PASS
MAINLY TO THE WEST OF LAS VEGAS OVER THE SPRING MOUNTAIN IMPACTING
THE DAGGETT AND BEATTY CORRIDORS THROUGH 05Z. CONVECTION HAS ENDED
IN THE PEACH SPRINGS AND MORMON MESA CORRIDORS. WINDS WILL DECREASE
AFT 06Z BUT REMAIN FROM A NORTH DIRECTION UNDER 10KTS. ISOLATED
THUNDERSTORMS EXPECTED WEDNESDAY MAINLY OVER MOHAVE COUNTY AND THE
HIGHER ELEVATIONS OF SOUTHERN NEVADA WITH OUTFLOW BOUNDARIES MAKING
FOR ERRATIC AND GUSTY WINDS IN THE LATE AFTERNOON OR EVENING HOURS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS SLOW TO DISSIPATE OVER INYO
COUNTY BUT SHOULD END AROUND 05Z. GENERALLY LIGHT WINDS...BUT MAY
BECOME GUSTY IN THE VICINITY OF STORMS. ISOLATED STORMS EXPECTED
AGAIN WEDNESDAY WITH GENERALLY LIGHT WINDS.
&&

.PREV DISCUSSION...310 PM PDT TUE JUL 21...A COUPLE OF MID LEVEL
CIRCULATIONS NOTICEABLE ON SATELLITE IMAGERY THIS AFTERNOON WITH
ISOLATED THUNDERSTORMS OVER MOHAVE COUNTY. THESE STORMS...HAVE BEEN
MOSTLY PULSE TYPE STORMS AND HAVE NOT PRODUCED MUCH IN THE WAY OF
SIGNIFICANT WEATHER. HOWEVER...SOME STORMS ARE BECOMING MORE
ORGANIZED AND WILL CONTINUE TO MONITOR FOR FURTHER DEVELOPMENT.
GREATER COVERAGE OF THUNDERSTORMS IS LOCATED OVER NORTHERN LINCOLN
COUNTY AND HAVE BEEN SLOWLY DRIFTING SOUTHWARD. THESE STORMS ARE
FORMING THE BEST AREA OF INSTABILITY AND ARE LIKELY TO CONTINUE
DRIFTING SOUTHWARD. ONE THING OF NOTE IS THAT THE AREA BEHIND THE
MID LEVEL CIRCULATION...MAINLY CLARK AND WESTERN MOHAVE
COUNTIES...THE ATMOSPHERE HAS BECOME MUCH MORE STABLE.
HOWEVER...WITH CLOUDS DISSIPATING AND BETTER HEATING EXPECT BETTER
DYNAMICS TO DEVELOP. STILL LOOK FOR THE POTENTIAL OF OUTFLOW FROM
THE LINCOLN COUNTY STORMS TO HELP FIRE CONVECTION THIS EVENING IN
CLARK COUNTY. ON WEDNESDAY...MOISTURE AND INSTABILITY WILL REMAIN IN
PLACE. ALTHOUGH THERE IS NO NOTICEABLE FEATURE TO HELP GENERATE
STORMS...THERE SHOULD BE A FEW ISOLATED STORMS DEVELOPING MAINLY
OVER THE EASTERN AND SOUTHERN HALF OF THE CWA. TEMPERATURES WERE
HELD DOWN TODAY DUE TO PROLONGED CLOUD COVER...BUT WILL RECOVER TO
NEAR NORMAL READINGS TOMORROW.

.LONG TERM...HIGH PRESSURE IS EXPECTED TO REMAIN THE DOMINATE
FEATURE THROUGH THE EXTENDED PERIOD. ONE THING OF NOTE IS THAT THE
GFS IS SHOWING A SLIGHT SHIFT EAST OF THE HIGH CENTER...CLOSER TO
THE 4-CORNERS REGION. THIS MAY LEAD TO A UPSWING IN AVAILABLE
MOISTURE FROM THE SOUTH. THE GFS IS SHOWING THE 2 INCH PW LINE
WORKING INTO SOUTHERN CA FRIDAY MORNING WITH THE 1.5 INCH LINE
WORKING INTO THE SOUTHERN CWA. THIS WOULD LEAD TO BETTER
THUNDERSTORM COVERAGE FRIDAY THROUGH SUNDAY AS MOISTURE HOLDS IN
PLACE. MODELS ARE SHOWING SOME DRYING OCCURRING MONDAY AND TUESDAY
OF NEXT WEEK...BUT WILL TAKE THAT WITH A GRAIN OF SALT THIS TIME OF
YEAR. LITTLE CHANGE WAS NEEDED TO THE EXTENDED.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE
CA...NONE.
&&

PEIRCE/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 21, 6:26 AM PDT, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
626 AM PDT TUE JUL 21 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-220700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
626 AM PDT TUE JUL 21 2009 /626 AM MST TUE JUL 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON THEN MOVE FROM NORTH TO SOUTH INTO THE VALLEYS AND
DESERTS LATE THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE
HIGH WINDS...HEAVY RAIN AND HAIL WITH THE STRONGEST STORMS.
CENTRAL AND EASTERN CLARK COUNTY...INCLUDING LAS VEGAS AND THE
LAKE MEAD NATIONAL RECREATION AREA...COULD BE FAVORED FOR THESE
HAZARDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOIST AND UNSTABLE AIR WILL REMAIN OVER THE REGION THROUGH THE
WEEKEND FOR A THREAT OF THUNDERSTORMS EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING HOURS. A POSSIBLE MOISTURE INCREASE FRIDAY
WILL LEAD TO A BETTER CHANCE OF LOCALIZED HEAVY RAIN AND POSSIBLE
FLASH FLOODING WITH SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT THERE IS A SLIGHT
POSSIBILITY THAT INFORMAL ACTIVATION MAY BE NEEDED AS THUNDERSTORM
COVERAGE INCREASES THIS AFTERNOON AND EVENING. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

JA

Nearby

Severe Thunderstorm Warnings in California, 2009Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.